South Dakota, 2016

Hail in South Dakota, June 19, 2016

June 19, 2016 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail in Deuel county near Toronto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced quarter size hail in Deuel county near Toronto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 8:53 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 19, 8:53 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
953 PM CDT SUN JUN 19 2016

.UPDATE...
Issued at 952 PM CDT SUN JUN 19 2016

Overall the forecast is in fine shape so only minor updates
planned for the rest of the evening.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 342 PM CDT SUN JUN 19 2016

A cold front was moving slowly eastward into northeast SD/west
central MN this afternoon. Very unstable air was in advance of
the front along with good deep layer vertical shear. The main
issue with this front will be the warm mid level temperatures
eroding away into the evening hours. At the 18z balloon launch,
the 70h temperatures were very warm at +15c over Aberdeen. The cam
models all show tsra development along this front by late
afternoon far east in our cwa mainly east of I-29 and expect this
to happen as the cap erodes. They could be severe. Will leave heat
advisory in place as heat indices were approaching 100 degrees.
Otherwise, the models all show cooler and drier Canadian air
building into the region tonight and Monday as high pressure
ridging builds in. This will bring mostly sunny skies and below
normal temperatures to the region on Monday with highs in the
upper 70s to the lower 80s. This ridging will build east Monday
night and Tuesday as the models all show a short wave trough over
the Pacific Northwest lifting northeast and then east along the
Canadian border through Tuesday night. In response to this, an
elongated surface trough along with good mid level waa will
progress eastward across the region. With a buildup of
instability, expect scattered thunderstorms to develop out west
and spread east through Tuesday Night. Temperatures will also warm
up for Tuesday with highs mainly in the 80s across the region.

.LONG TERM...(Wednesday through Sunday)
Issued at 342 PM CDT SUN JUN 19 2016

Pushed POPs slightly higher than Superblend Wednesday as a low
pressure system tracks northward into the the Northern Plains. Some
differences are still apparent between models, but overall synoptic
forcing should be fairly strong with a 60+ kt jet, a distinct
shortwave, and strong mid level warm air advection all in place.
Uncertain about severe weather potential as instability may be
limited. Bulk shear will be very strong /50+ kts/ regardless.

High pressure is then expected to settle in for the remainder of the
work week and temperatures will general range from the low 80s to
low 90s. POPs return to the forecast for the weekend as a more
significant low pressure system is on track to slide across southern
Canada and the Northern Plains States. Current model consensus is
actually aligned quite well even as far out as 168 hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 614 PM CDT SUN JUN 19 2016

VFR conditions are expected overnight at all terminals. VCTS is
possible at KATY very early this evening. The remainder of the
terminals should be dry. A front will gradually shift the wind to
northwest over the entire area this evening.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...Serr
AVIATION...TDK
Hazardous weather outlook, Jun 19, 2:53 AM CST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT SUN JUN 19 2016

SDZ003>005-009-010-015>017-033>035-045-200900-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-JONES-
353 AM CDT SUN JUN 19 2016 /253 AM MDT SUN JUN 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ006>008-011-018>023-036-037-048-051-200900-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO-
353 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE ACROSS THE FORECAST AREA TODAY. STRONG TO
SEVERE STORMS WILL PROBABLY FORM ALONG THE FRONT AS IT MOVES EAST
OF THE JAMES VALLEY LATE THIS AFTERNOON...WITH A RAPID TRANSITION
INTO WESTERN MINNESOTA BY THE EARLY EVENING HOURS. THE MAIN
THREAT WILL BE LARGE HAIL AND STRONG WINDS.

ADDITIONALLY...HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN
HEAT INDEX VALUES BETWEEN 95 AND 105 DEGREES THIS AFTERNOON FOR
THE EASTERN PORTIONS OF SOUTH DAKOTA INTO WESTERN MINNESOTA.
MILDER AIR WITH LOW HUMIDITY WILL FOLLOW BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND DURING
THE EARLY EVENING HOURS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND
WESTERN MINNESOTA.

CONNELLY

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deuel

When
June 19, 9:01 PM CST
Where
Deuel County, 0.85 mi NW of Toronto
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -96.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 646793.